Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
  Quarterly of Applied Mathematics
Quarterly of Applied Mathematics
  
Online ISSN 1552-4485; Print ISSN 0033-569X
 

Transient behavior of solutions to a class of nonlinear boundary value problems


Authors: Kurt Bryan and Michael S. Vogelius
Journal: Quart. Appl. Math. 69 (2011), 261-290
MSC (2000): Primary 35B05, 35B40
Published electronically: March 3, 2011
MathSciNet review: 2814527
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we consider the asymptotic behavior in time of solutions to the heat equation with nonlinear Neumann boundary conditions of the form $ \partial u/\partial\mathbf{n}=F(u)$, where $ F$ is a function that grows superlinearly. Solutions frequently exist for only a finite time before ``blowing up.'' In particular, it is well known that solutions with initial data of one sign must blow up in finite time, but the situation for sign-changing initial data is less well understood. We examine in detail conditions under which solutions with sign-changing initial data (and certain symmetries) must blow up, and also conditions under which solutions actually decay to zero. We carry out this analysis in one space dimension for a rather general $ F$, while in two space dimensions we confine our analysis to the unit disk and $ F$ of a special form.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2000): 35B05, 35B40

Retrieve articles in all journals with MSC (2000): 35B05, 35B40


Additional Information

Kurt Bryan
Affiliation: Department of Mathematics, Rose-Hulman Institute of Technology, Terre Haute, Indiana 47803

Michael S. Vogelius
Affiliation: Department of Mathematics, Rutgers University, New Brunswick, New Jersey 08903

DOI: http://dx.doi.org/10.1090/S0033-569X-2011-01204-5
PII: S 0033-569X(2011)01204-5
Keywords: Blowup, heat equation, nonlinear Neumann boundary condition
Received by editor(s): June 2, 2009
Published electronically: March 3, 2011
Article copyright: © Copyright 2011 Brown University



Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2014 Brown University
Comments: qam-query@ams.org
AMS Website